Alabama, 2018

Flash Flooding in Alabama, May 28 to 29, 2018

May 28 to 29, 2018 · NWS MOB · 2 events in 2 counties and zones

A weak subtropical storm made landfall in the Florida panhandle during the day on the 28th and slowly moved north and northwest through portions of southwest Alabama during the night into the early morning on the 29th. Wind gusts were below tropical storm strength, however minor damage was observed along the storm's path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A weak subtropical storm made landfall in the Florida panhandle during the day on the 28th and slowly moved north and northwest through portions of southwest Alabama during the night into the early morning on the 29th. Wind gusts were below tropical storm strength, however minor damage was observed along the storm's path. Minor coastal flooding was observed at the normally prone locations. The primary impact from Alberto was heavy rain of 2 to 4 inches near the track.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 28, 5:20 PM CST, 56 minutes earlier.

Area forecast discussion, May 28, 5:20 PM CST, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
620 PM CDT Mon May 28 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
00Z issuance...As Alberto moves north over central/eastern
Alabama through the forecast, surface winds will shift from a
general nnw to west overnight, then become southeast the last half
of the forecast. Bands of rain edging west over the Florida
panhandle and SW Alabama overnight will bring drops mainly in
CIGs. KPNS, with its closer placement to Alberto, will see lower
CIGs (middle to lower MVFR overnight possible). KMOB will see the
least influence overnight. Tuesday, as Alberto moves off to the
north, general southerly flow returns, with a normal chance of
afternoon shra/tsra and low end MVFR CIGs.

/16

&&

.PREV DISCUSSION... /issued 351 PM CDT Mon May 28 2018/

NEAR TERM /Now Through Tuesday/...Subtropical Storm Alberto is
currently moving onshore near the Panama City Beach area in the
Florida Panhandle, bringing strong winds and heavy rain to the
easternmost counties in our local area. This storm will continue
to move inland and weaken over the course of the next 12 to 24
hours, bringing heavy rain and gusty winds inland to our south-
central Alabama counties this evening and overnight tonight. A
narrow window for a few isolated tornadoes will also present
itself in the immediate vicinity of Alberto's circulation this
evening. As Alberto lifts north into northern Alabama as a
tropical or post- tropical depression Tuesday, lingering tropical
moisture over our local area will support continued shower and
thunderstorm activity, with the greatest chances remaining over
the eastern half of the forecast area. While rain amounts and
coverage will be lower, locations that see heavy rain today will
be more vulnerable and thus could see a continued flood threat
through the day Tuesday. /49

SHORT TERM /Tuesday night Through Thursday night/...With the
remnants of Alberto lifting quickly away from the region, a surface
ridge of high pressure extending from the western Atlantic into the
central Gulf builds north over the central Gulf coast and Southeast.
Aloft, weak troughing persists over the region as a persistent ridge
of high pressure remains in place over Mexico and the South Plains
to our west. This weakness aloft, combined with the ample moisture
and daytime heating, will allow for showers and thunderstorms each
day through the short term period. Temperatures rebound back into
the upper 80s and low 90s as well, making it feel once again like
June probably should: hot and sticky. /49

LONG TERM /Friday Through Monday/...The upper ridge over Mexico and
the South Plains begins to break down Friday, allowing a shortwave
trough rounding its northern periphery to dive southeast into the
mid Mississippi Valley. A surface low associated with this upper
shortwave forms in the lee of the central Rockies and quickly
traverses the Plains, diving into the Tennessee Valley by Sunday.
More numerous showers and thunderstorms will be possible across the
local area over the weekend as we remain in the warm and moist
sector ahead of the surface low/trailing cold front. The front then
approaches us from the northwest late Sunday, and depending on
whether it makes it all the way through, could bring a brief spell
of drier weather to start next week. Fingers crossed. /49

MARINE...Subtropical Storm Alberto is currently moving onshore near
Panama City Beach in the Florida Panhandle. Strong winds associated
with this system are impacting much of the marine area, with
Tropical Storm Warnings and Small Craft Advisories in effect through
this evening. In the wake of Alberto, a ridge of high pressure
builds from the western Atlantic into the northern Gulf, leading to
a prolonged period of onshore flow through the remainder of the
week. /49

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Tuesday evening for ALZ053>060-262-264-
     266.

     Tropical Storm Warning for ALZ060.

     High Rip Current Risk through Thursday evening for ALZ265-266.

     High Surf Advisory until 7 AM CDT Tuesday for ALZ266.

FL...Flash Flood Watch through Tuesday evening for FLZ201>206.

     Tropical Storm Warning for FLZ202>206.

     High Rip Current Risk through Thursday evening for FLZ202-204-
     206.

     Coastal Flood Advisory until 7 PM CDT this evening for FLZ204-
     206.

     High Surf Advisory until 7 AM CDT Tuesday for FLZ202-204-206.

MS...None.
GM...Tropical Storm Warning for GMZ634>636-655-675.

     Small Craft Advisory until 1 AM CDT Tuesday for GMZ630>633-650-
     670.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 28, 4:43 AM CST, 13 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
543 AM CDT Mon May 28 2018

ALZ266-291045-
Baldwin Coastal-
543 AM CDT Mon May 28 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 7 AM CDT TUESDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...HIGH RIP CURRENT RISK IN EFFECT FROM TUESDAY MORNING THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for southwest Alabama.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Flash Flood Watch.
   High Surf Advisory.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Flash Flood Watch.
   High Surf Advisory.
   Tropical Storm Warning.
   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ALZ265-291045-
Mobile Coastal-
543 AM CDT Mon May 28 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 7 AM CDT TUESDAY...
...TROPICAL STORM WARNING IN EFFECT...
...HIGH RIP CURRENT RISK IN EFFECT FROM TUESDAY MORNING THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for southwest Alabama.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Surf Advisory.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Surf Advisory.
   Tropical Storm Warning.
   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ALZ058>060-264-FLZ201-203-205-291045-
Crenshaw-Escambia-Covington-Baldwin Central-Escambia Inland-
Santa Rosa Inland-Okaloosa Inland-
543 AM CDT Mon May 28 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama and northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ALZ263-GMZ633-291045-
Mobile Central-Perdido Bay-
543 AM CDT Mon May 28 2018

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southwest Alabama and the
coastal waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Tropical Storm Warning.

ALZ053>057-262-291045-
Clarke-Wilcox-Monroe-Conecuh-Butler-Baldwin Inland-
543 AM CDT Mon May 28 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for south central Alabama and
southwest Alabama.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ALZ051-052-261-MSZ067-075-076-078-079-291045-
Choctaw-Washington-Mobile Inland-Wayne-Perry-Greene-Stone-George-
543 AM CDT Mon May 28 2018

This Hazardous Weather Outlook is for southwest Alabama and
southeast Mississippi.

.DAY ONE...Today and Tonight.

The potential for brief strong wind gusts and locally heavy rain
possible with the passage of stronger storms through the period.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

FLZ202-204-206-291045-
Escambia Coastal-Santa Rosa Coastal-Okaloosa Coastal-
543 AM CDT Mon May 28 2018

...HIGH SURF WARNING IN EFFECT UNTIL 7 AM CDT TUESDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...HIGH RIP CURRENT RISK IN EFFECT FROM TUESDAY MORNING THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Flash Flood Watch.
   High Surf Warning.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Flash Flood Watch.
   High Surf Warning.
   Tropical Storm Warning.
   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GMZ630>632-634>636-650-655-670-675-291045-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
543 AM CDT Mon May 28 2018

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Tropical Storm Warning.

In the hours before

Special weather statement, May 28, 6:06 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
706 PM CDT MON MAY 28 2018

ALZ052-261>263-290045-
Baldwin Inland AL-Washington AL-Mobile Central AL-Mobile Inland AL-
706 PM CDT MON MAY 28 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHEASTERN MOBILE...NORTHWESTERN BALDWIN AND SOUTHERN
WASHINGTON COUNTIES UNTIL 745 PM CDT...

At 705 PM CDT, the strong thunderstorms were located along a line
extending from 4 miles southwest of Wagarville to 5 miles east of
Mount Vernon, and moving southwest at 25 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Midtown Mobile, Prichard, Saraland, Chickasaw, Satsuma, Citronelle,
Creola, Chunchula, Gulfcrest, Deer Park, Axis, Calvert, Mount Vernon,
McIntosh, I65 And I165, I65 And AL 158, Movico and I10 And I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3062 8812 3117 8840 3149 8808 3127 8797
      3126 8799 3125 8796 3121 8794 3116 8795
      3116 8797 3114 8794 3116 8793 3115 8790
      3106 8786
TIME...MOT...LOC 0005Z 032DEG 20KT 3139 8808 3110 8793

The radar

The Eglin Afb radar (KEVX), 83 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Covington

When
May 28, 6:16 PM CST to 10:00 PM CST
Where
Covington County, 5.26 mi WNW of Watkins Bridge to 3.84 mi SW of Watkins Bridge
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.105, -86.514

Heavy rain caused flooding on Dry Creek Road.

Flash Flood, Butler

When
May 29, 12:00 AM CST to 5:00 AM CST
Where
Butler County, 10.08 mi E of Searcy to 15.87 mi E of Searcy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.908, -86.449

Heavy rain caused roads to be closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761319, 761320.